question-icon

What causes recurrent diarrhea and constipation and sulphur taste in mouth?

default
Posted on Fri, 2 Jan 2015
Question: Our son is 37 years of age and has been taking Cymbalta 30mg once daily for approx. 2 months. He continues to have Diarrhea and Constipation from time to time. He belches and says it feels like sulphur in his mouth.
He is on occasion nauseous and has no appetite. He feels queezy and his stomach is noisy

doctor
Answered by Dr. Tushar Kanti Biswas (3 hours later)
Brief Answer:
Functional bowel disorder ,sulphur taste in mouth.

Detailed Answer:
Hi,

Thank you for your query. I can understand your concerns.



Cymbalta (Duloxetine ),a selective serotonin and norepinephrine reuptake inhibitor antidepressant (SSNRI) can be used for Irritable Bowel Syndrome (IBS).
The smell of sulfur (sulphur) or rotten egg burps comes from hydrogen sulfide (H2S), a gas originating from sulfur-containing proteins in certain foods after they are broken down in the stomach or small intestine by sulfur-reducing microbes. These microbes may be normal intestinal bacteria or pathogenic bacteria.
Remove as much as possible sulfur containing foods mainly Poultry
Red meats,Eggs from his diet. This may reduce sulfur smell of burps.
Small doses of loperamide are often useful for diarrhea.
Pancreatic enzymes reduce bloating, gas, and fullness during and after high-calorie, high-fat meal ingestion.
Synthetic anticholinergics such as dicyclomine may be used for spasmodic pain/queezy sensation as it has fewer undesirable side effects.




Regards

Dr. T.K. Biswas M.D. XXXXXXX
     

Above answer was peer-reviewed by : Dr. Raju A.T
doctor
default
Follow up: Dr. Tushar Kanti Biswas (17 hours later)
Are the side effects of Cymbalta the reason for the Sulphur taste,nausea etc as he has not experienced them before taking the Cymbalta.

Secondly...shud he be seen by a Gastro specialist or Internist
doctor
Answered by Dr. Tushar Kanti Biswas (14 hours later)
Brief Answer:
Duloxetine -side effects likely

Detailed Answer:
Hi,

Thank you for your query. I can understand your concerns.

Cymbalta (Duloxetine ) can cause unpleasant breath odor, nausea .
Some of the side effects that can occur with duloxetine may not need medical attention. As your body adjusts to the medicine during treatment these side effects may go away.

If the side effects continue & are bothersome ,you can consult either your internist or Gastro-enterologist and some other alternative may be prescribed.







Regards

Dr. T.K. Biswas M.D. XXXXXXX

Above answer was peer-reviewed by : Dr. Shanthi.E
doctor
Answered by
Dr.
Dr. Tushar Kanti Biswas

Internal Medicine Specialist

Practicing since :1975

Answered : 1909 Questions

premium_optimized

The User accepted the expert's answer

Share on
What causes recurrent diarrhea and constipation and sulphur taste in mouth?

Brief Answer: Functional bowel disorder ,sulphur taste in mouth. Detailed Answer: Hi, Thank you for your query. I can understand your concerns. Cymbalta (Duloxetine ),a selective serotonin and norepinephrine reuptake inhibitor antidepressant (SSNRI) can be used for Irritable Bowel Syndrome (IBS). The smell of sulfur (sulphur) or rotten egg burps comes from hydrogen sulfide (H2S), a gas originating from sulfur-containing proteins in certain foods after they are broken down in the stomach or small intestine by sulfur-reducing microbes. These microbes may be normal intestinal bacteria or pathogenic bacteria. Remove as much as possible sulfur containing foods mainly Poultry Red meats,Eggs from his diet. This may reduce sulfur smell of burps. Small doses of loperamide are often useful for diarrhea. Pancreatic enzymes reduce bloating, gas, and fullness during and after high-calorie, high-fat meal ingestion. Synthetic anticholinergics such as dicyclomine may be used for spasmodic pain/queezy sensation as it has fewer undesirable side effects. Regards Dr. T.K. Biswas M.D. XXXXXXX